Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Tulsa, OK

April 5, 2009Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 5, 2009, 12:44 AM CDT for Pittsburg County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2009, 12:44 AM CDT (05:44 UTC)
Expired
Apr 5, 2009, 1:09 AM CDT
In force
25 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Pittsburg County, OK

The radar

The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4273 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 050544
SVRTSA
OKC121-050630-
/O.NEW.KTSA.SV.W.0085.090405T0544Z-090405T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1244 AM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 130 AM CDT

* AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF SCIPIO...
  MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SCIPIO...
  INDIANOLA...CROWDER...CANADIAN AND BLOCKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3501 9609 3505 9608 3524 9565 3524 9560
      3528 9552 3527 9551 3510 9543 3490 9609
      3501 9610
TIME...MOT...LOC 0544Z 245DEG 43KT 3500 9603

$$
2 follow-up statements
000 
WWUS54 KTSA 050601
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
101 AM CDT SUN APR 5 2009

OKC121-050630-
/O.CON.KTSA.SV.W.0085.000000T0000Z-090405T0630Z/
PITTSBURG OK-
101 AM CDT SUN APR 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN PITTSBURG COUNTY...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR INDIANOLA...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INDIANOLA...
CROWDER AND CANADIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3511 9585 3513 9586 3515 9586 3521 9570
      3524 9566 3524 9560 3528 9552 3510 9543
      3499 9587
TIME...MOT...LOC 0601Z 245DEG 45KT 3509 9579

$$
000 
WWUS54 KTSA 050609
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
109 AM CDT SUN APR 5 2009

OKC121-050620-
/O.CAN.KTSA.SV.W.0085.000000T0000Z-090405T0630Z/
PITTSBURG OK-
109 AM CDT SUN APR 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSBURG COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE
WITH THIS STORM.

LAT...LON 3511 9585 3513 9586 3515 9586 3521 9570
      3524 9566 3524 9560 3528 9552 3510 9543
      3499 9587
TIME...MOT...LOC 0610Z 245DEG 45KT 3513 9566

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:02 AM CDT, 42 minutes earlier.

Area forecast discussion, Apr 5, 12:02 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1202 AM CDT SUN APR 5 2009

.UPDATE...
QUICK UPDATE TO FRESHEN FORECAST WITH THE FAST DEVELOPING
THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT. EXPECT
MOST OF THE CELLS TO BE ALONG AND JUST AHEAD OF THE COLD
FRONT THAT WAS LOCATED RIGHT ALONG INTERSTATE 44 AND WAS
PUSHING EASTWARD.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT
WILL BE AFFECTING THE SOUTHEAST PORTION OF THE FORECAST AREA
UNTIL AROUND 12Z THIS MORNING. VFR CONDITIONS EXPECTED
AFTER THE FRONT PASSES EAST OF THE REGION BUT WINDS WILL
STRONG AND GUSTY TODAY FROM THE NORTHWEST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WATCH FROM 1 AM MONDAY TO 9 AM MONDAY FOR OKZ049-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     FREEZE WATCH FROM 10 PM MONDAY TO 9 AM TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FREEZE WATCH FROM 1 AM MONDAY TO 9 AM MONDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     FREEZE WATCH FROM 10 PM MONDAY TO 9 AM TUESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....05
Hazardous weather outlook, Apr 4, 7:14 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
714 PM CDT SAT APR 4 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
714 PM CDT SAT APR 4 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED...SPREADINDEX=48.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...OSAGE AND PAWNEE COUNTIES
        IN NORTHEAST OKLAHOMA.

DISCUSSION...
THE WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA THIS
EVENING. HOWEVER...WIND GUSTS TO AROUND 30 MPH WILL STILL
BE POSSIBLE THROUGH THE NIGHT ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THE FIRE WEATHER CONDITIONS WILL
CONTINUE TO IMPROVE THIS EVENING AND INTO THE OVERNIGHT
HOURS AS TEMPERATURES DECREASE AND RELATIVE HUMIDITY
VALUES INCREASE.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE LATE TONIGHT
AS A COLD FRONT CURRENTLY ACROSS CENTRAL KANSAS AND NORTHWEST OKLAHOMA
SWEEPS ACROSS THE AREA. SOME OF THESE THUNDERSTORMS COULD BECOME
STRONG TO SEVERE AS THE ACCOMPANYING UPPER LEVEL LOW MOVES ACROSS
THE CENTRAL PLAINS PROVIDING ADDITIONAL LIFT AND INSTABILITY.
THE MAIN CONCERN WILL BE LARGE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG NORTHWEST WINDS ARE EXPECTED IN THE WAKE OF THE COLD FRONT
ON SUNDAY AND INTO MONDAY CAUSING AGGRESSIVE FIRE BEHAVIOR. UNSEASONABLY
COLD TEMPERATURES ARE ALSO EXPECTED SUNDAY THROUGH TUESDAY WITH RECORD
LOW TEMPERATURES POSSIBLE SUNDAY NIGHT AND ESPECIALLY MONDAY NIGHT
AS THE RESPONSIBLE HIGH PRESSURE SYSTEM SETTLES ACROSS OKLAHOMA. THEREFORE...
A FREEZE WATCH /OKCNPWTSA/ HAS BEEN POSTED FOR MUCH EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS FOR SUNDAY NIGHT AND FOR ALL OF THE AREA MONDAY NIGHT.

THE NEXT STORM SYSTEM WILL MOVE ACROSS THE PLAINS WEDNESDAY
NIGHT AND THURSDAY.  THUNDERSTORMS ENTER THE FORECAST AGAIN
DURING THAT TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 5, 12:32 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1232 AM CDT SUN APR 5 2009

OKZ071-050600-
MCINTOSH OK-
1232 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 AM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 1232 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF VERNON...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...EUFAULA...HANNA...
VERNON...RAIFORD...VIVIAN...STIDHAM AND PIERCE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3553 9569 3531 9551 3516 9598 3516 9599
      3529 9599
TIME...MOT...LOC 0532Z 236DEG 45KT 3522 9596

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:32 AM CDTSpecial Weather StatementTSAMcIntosh28 min
Apr 5, 1:44 AM CDTSpecial Weather StatementTSAPittsburg31 min
Apr 5, 3:28 AM CDTSevere Thunderstorm WarningTSALeFlore32 min
Apr 5, 4:30 AM CDTWind AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more15 hr
Apr 5, 3:03 PM CDTFreeze WarningTSAAdair, Cherokee, Craig, Delaware, Nowata, Ottawa and 2 more18 hr
Apr 5, 3:03 PM CDTFreeze WarningTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more42 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.